Warning over 'herbal Valium'

The Medicines and Healthcare products Regulatory Agency (MHRA) said people should be on their guard over unlicensed herbal medicines containing the plant aconite.

Aconite, also known as monkshood, is "extremely poisonous" and could be fatal or cause serious illness, it said. The watchdog has received two reports of suspected serious side effects, with one person suffering kidney problems and another suffering dizziness and paresthesia, which is an abnormal sensation of skin numbness or tingling.

Richard Woodfield, head of herbal policy at the MHRA, said it was vital people did not confuse herbal medicines and homeopathic ones.

"Registered homeopathic products that contain aconite are considered acceptably safe as the active ingredient, aconite, is sufficiently diluted," he said. "Herbal medicines are made from plants and so can have a very significant effect on the body. In certain cases, such as with aconite, the medicine can be extremely potent. This is a classic case where 'natural' does not mean 'safe'."

Source - Telegraph